Prednisone: A Hairy Situation
This is kind of embarrassing and not very ladylike to mention and write about, but unfortunately it’s a reality–a reality I’d rather not have to deal with, honestly. Once again I’m frustrated with prednisone’s cruel side effects and this time my annoyance and disappointment have to do with this drug throwing another punch against my physical appearance. Thanks to steroids, I now have to battle against FACIAL HAIR.
As a teenager and into my early 20s, I was lucky that my 25% Italian heritage did not curse me with dark body hair, or much body hair at all–and certainly not on my face. I got the dark eyes and dark hair but thankfully not the furry arms and Lady ‘Stache (thank you, God!). However, years of prednisone use is trying to make up for that. Am I being punished? Isn’t it enough that I have The Neck Lump and The Giant Belly? Oh, and The Fat Face? Seriously, I need a break. Sure enough, though, whenever I look into the mirror I can see a lot of thick white-blonde hair on my cheeks and especially around my jawline. And, angrily, I can see a fairly thick blonde mustache that I never used to have. But at least my face will be warmer during frigid winters?
I find this explosion of facial hair incredibly frustrating. It’s one more thing that makes my self-esteem plummet and that I have to fight against. I don’t feel like having to deal with using facial wax or going to a spa to get it removed. Shaving it seems like a terrible idea. When it’s really driving me crazy, I do try waxing or plucking sometimes, but I hate doing it. Hopefully because it’s blonde, nobody else notices. But I notice and it makes me mad.
I’m mad at this disease. I’m mad that it continues to change my physical appearance for the worse. I’m mad that it makes me feel self-conscious and bad about myself. And I’m mad that I often feel like I have no control over it–the pain, the disease progression, the drugs, the side effects. It just doesn’t seem fair that I have to deal with pain every day and have a mustache!
What’s the alternative? Not take prednisone when I’m flaring and then suffer from intense, debilitating pain or risk joint damage? That’s not an option for me. The ultimate goal of my rheumatologist (and myself) is to find a treatment that works well so that I don’t have to keep going back on prednisone. Unfortunately, we have not been able to achieve this yet. In January I switched from years of being on Remicade to starting Actemra infusions, and I’m afraid that the Actemra is working less well (or not working much at all) than the Remicade. I haven’t been able to get off and stay off prednisone even with the infusions and I’ve had more flare-ups than I had while taking Remicade. My rheumatologist and I will discuss this at my next appointment, which is coming up soon, and hopefully we can figure out something.
In the meantime, I’ll keep swallowing these terrible yet wonderful magic steroid pills every day in the hope that I can start to taper down on the dose. And as I fight against the inflammation attacking my body, I’ll continue to fight against turning into the next Bearded Lady. At the end of the day though, I’d rather be pain-free and put up with this additional attack on my vanity.
This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The RheumatoidArthritis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.